Limits...
Acalculous pyelonephritis and cholecystitis occurring simultaneously in a diabetic patient on sitagliptin therapy.

Sahoo J, Kamalanathan S, Vivekanandan M, Swaminathan RP - J Pharmacol Pharmacother (2015 Jul-Sep)

Bottom Line: Dipeptidyl peptidase-4 (DPP-4) inhibitors are a new class of anti-diabetic drugs.Sitagliptin is the first DPP-4 inhibitor to be marketed in India.In addition to its glucose lowering effect, it also suppresses immunity resulting in various infections in a diabetes patient.

View Article: PubMed Central - PubMed

Affiliation: Department of Endocrinology and Metabolism, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

ABSTRACT
Dipeptidyl peptidase-4 (DPP-4) inhibitors are a new class of anti-diabetic drugs. They control both fasting and postprandial hyperglycemia by inhibiting degradation of incretin hormones, such as, glucagon-like peptide-1(GLP-1) and glucose-dependent insulinotropic polypeptide (GIP). Sitagliptin is the first DPP-4 inhibitor to be marketed in India. In addition to its glucose lowering effect, it also suppresses immunity resulting in various infections in a diabetes patient. Here, we describe the simultaneous development of two infections (acalculous pyelonephritis and cholecystitis) in a postmenopausal female patient, well-controlled on sitagliptin-based anti-diabetic therapy.

No MeSH data available.


Related in: MedlinePlus

The sequence of events: Sitagliptin therapy, glycemic control, and infections
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4544143&req=5

Figure 1: The sequence of events: Sitagliptin therapy, glycemic control, and infections

Mentions: A 58-year-old postmenopausal female, who was incidentally diagnosed with type 2 diabetes mellitus (DM) six months back, was on a follow-up with us for the management of her condition [Figure 1]. Her initial fasting plasma glucose (FPG) was 450 mg% with an HbA1c of 11.6%, for which a basal bolus regimen of insulin was initiated. Two months later, she was shifted to OHAs (metformin-2 g and glimepiride-4 mg) after achieving euglycemia with insulin therapy. However, the glycemic control deteriorated with OHAs over the next one month. Therefore, sitagliptin (100 mg daily) was added to the existing antidiabetic medications. After initiation of sitagliptin, glycemic control was achieved. Her additional medications included telmisartan, amlodipine, atorvastatin, thyroxine, and calcium/vitamin D. She did not have any chronic complications of DM. However, she developed high grade fever with chills and rigors three months after initiation of Sitagliptin. But her glycemic control was good (FPG - 110 mg% and HbA1c - 7.2%). This was associated with lower abdominal pain and decreased urine output. The provisional diagnosis of urinary tract infection (UTI) was confirmed with urine microscopic examination and culture/sensitivity. Urine culture showed growth of Escherichia coli, for which she was started on parenteral antibiotics (meropenem and amikacin) and sitagliptin was stopped. On day 2 of hospitalization, she developed severe pain in the right hypochondrium, associated with tenderness. Ultrasonography of the abdomen and pelvis revealed left sided pyelonephritis, with acalculous cholecystitis, for which conservative medical management was done. She improved symptomatically and was discharged on day 11 of hospitalization.


Acalculous pyelonephritis and cholecystitis occurring simultaneously in a diabetic patient on sitagliptin therapy.

Sahoo J, Kamalanathan S, Vivekanandan M, Swaminathan RP - J Pharmacol Pharmacother (2015 Jul-Sep)

The sequence of events: Sitagliptin therapy, glycemic control, and infections
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4544143&req=5

Figure 1: The sequence of events: Sitagliptin therapy, glycemic control, and infections
Mentions: A 58-year-old postmenopausal female, who was incidentally diagnosed with type 2 diabetes mellitus (DM) six months back, was on a follow-up with us for the management of her condition [Figure 1]. Her initial fasting plasma glucose (FPG) was 450 mg% with an HbA1c of 11.6%, for which a basal bolus regimen of insulin was initiated. Two months later, she was shifted to OHAs (metformin-2 g and glimepiride-4 mg) after achieving euglycemia with insulin therapy. However, the glycemic control deteriorated with OHAs over the next one month. Therefore, sitagliptin (100 mg daily) was added to the existing antidiabetic medications. After initiation of sitagliptin, glycemic control was achieved. Her additional medications included telmisartan, amlodipine, atorvastatin, thyroxine, and calcium/vitamin D. She did not have any chronic complications of DM. However, she developed high grade fever with chills and rigors three months after initiation of Sitagliptin. But her glycemic control was good (FPG - 110 mg% and HbA1c - 7.2%). This was associated with lower abdominal pain and decreased urine output. The provisional diagnosis of urinary tract infection (UTI) was confirmed with urine microscopic examination and culture/sensitivity. Urine culture showed growth of Escherichia coli, for which she was started on parenteral antibiotics (meropenem and amikacin) and sitagliptin was stopped. On day 2 of hospitalization, she developed severe pain in the right hypochondrium, associated with tenderness. Ultrasonography of the abdomen and pelvis revealed left sided pyelonephritis, with acalculous cholecystitis, for which conservative medical management was done. She improved symptomatically and was discharged on day 11 of hospitalization.

Bottom Line: Dipeptidyl peptidase-4 (DPP-4) inhibitors are a new class of anti-diabetic drugs.Sitagliptin is the first DPP-4 inhibitor to be marketed in India.In addition to its glucose lowering effect, it also suppresses immunity resulting in various infections in a diabetes patient.

View Article: PubMed Central - PubMed

Affiliation: Department of Endocrinology and Metabolism, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

ABSTRACT
Dipeptidyl peptidase-4 (DPP-4) inhibitors are a new class of anti-diabetic drugs. They control both fasting and postprandial hyperglycemia by inhibiting degradation of incretin hormones, such as, glucagon-like peptide-1(GLP-1) and glucose-dependent insulinotropic polypeptide (GIP). Sitagliptin is the first DPP-4 inhibitor to be marketed in India. In addition to its glucose lowering effect, it also suppresses immunity resulting in various infections in a diabetes patient. Here, we describe the simultaneous development of two infections (acalculous pyelonephritis and cholecystitis) in a postmenopausal female patient, well-controlled on sitagliptin-based anti-diabetic therapy.

No MeSH data available.


Related in: MedlinePlus